Lifestyle

Medical student reveals exactly how to use an EpiPen

The life-saving skill EVERYONE should have: Medical student reveals exactly how to use an EpiPen – after watching viral video of a girl stabbing HERSELF while trying to help a sick friend

  • Mutahir Farhan, a medical student based in Los Angeles, California, went viral after sharing a video in which he instructed viewers on how to use an EpiPen
  • He posted his tutorial in response to a viral clip in which a young woman was seen trying to inject her friend with the prescription tool – only to jab herself 
  • An EpiPen is the brand name for an autoinjector that dispenses epinephrine, a drug used to treat severe allergic reactions 
  • The drug works to improve breathing, stimulate the heart, raise a dropping blood pressure, reverse hives, and reduce swelling of the face, lips, and throat 
  • ‘It’s used to prevent people from going into anaphylactic shock, which can actually kill you,’ Farhan explained in his video 
  • If a person suffering from an allergic reaction is incapacitated, the EpiPen can be administered by another person, who should inject it into their thigh  
  • As of 2016, it was estimated that more than three million people in the US had a prescription for an epinephrine autoinjector

A medical student has gone viral by detailing the correct way to use an EpiPen – after watching a video of a clueless girl accidentally stabbing herself in the finger while trying to administer the medicine to a friend.

Mutahir Farhan, who is based in Los Angeles, where he works as a medical student in a local hospital, took to TikTok to share a step-by-step guide to the epinephrine autoinjectors, explaining exactly how they should be used – and what should be done once the injection has been given. 

‘It’s come to my attention that a lot of people don’t know how to use an EpiPen and that’s okay because I’m going to show you in this video how to use an EpiPen,’ he says at the start of his clip – having shown footage from the video of a young woman who jabbed herself in the finger while trying to use the autoinjector. 

Joking that the video was the perfect demonstration of how ‘not to use an EpiPen’, Farhan then shared his own expertise on how to correctly administer the jab. 

Advice: A medical student has gone viral after teaching TikTok users how to use an EpiPen, which administers life-saving medicine to those suffering severe allergic reactions


Warning: Mutahir Farhan shared his tutorial after seeing a video of a young woman accidentally stabbing herself in the hand with an EpiPen while trying to jab a sick friend 

How to use an epipen 🙂 ##epipen ##allergies ##anaphylaxis ##anaphylacticshock ##shock ##allergicreaction ##medicine ##doctor ##tiktokdoc ##onthejob

‘[An EpiPen] is used for people who have severe food or environmental allergies,’ he explains, while pointing at a picture of one of the autoinjectors, which administer a single dose of epinephrine, a potentially life-saving medicine used to treat the symptoms of severe allergic reactions. 

Do YOU know how to use an EpiPen? Quick tips for getting it right

‘It’s used to prevent people from going into anaphylactic shock, which can actually kill you,’ he continued. 

The most important thing to know about using an EpiPen, Farhan noted, is which end the needle is located in – which is exactly where the girl in the viral video went wrong. 

‘The way it works is there is a needle in this tube right here,’ the medical student continues while indicating towards the end of the EpiPen that has an orange tip.

‘You’ve got to remember that the orange tip is where the needle comes out. Otherwise you’re going to end up stabbing yourself with the epinephrine like that girl in that video.’

He then explains exactly you should stab someone with the EpiPen, using a diagram of the human body and pointing to the outside part of the thigh. 

‘You’re going to use that needle to stab someone right here on the outside aspect of their thigh and deliver the epinephrine,’ he said. 

According to the official EpiPen website, the needle should be left in the thigh for three seconds before being removed; the company also notes that the tool simply needs to be administered with reasonable force in order for the medicine to be released. 

‘Swing and push the [EpiPen] until it “clicks”. The click signals that the injection has started,’ it explains in its online guide. 

However, once the injection has been administered, Fahran warns that the patient must seek professional assistance from an ER doctor in order to ensure that they are in the clear. 

‘The most important thing after you stab someone with an EpiPen is to call 911 or go to the ER because then we can make sure that they’re actually OK and they’re good to go,’ he states.   

Fahran’s video tutorial has sparked quite the stir on TikTok, where it has been viewed more than 3.2 million times, while racking up thousands of comments – many of which came from grateful users thanking him for the demonstration, while admitting that they hadn’t previously known the correct way to use the medical device. 

‘I never knew how to use one,’ a user called Amanda said in a comment. ‘Good to know.’ 

One teacher chimed in to say that he had never been given any training on how to use an EpiPen, despite the fact that multiple children in his school have known nut allergies, writing: ‘Been substitute teaching for 25 years and never trained on how to use an EpiPen!

‘Yet 203 kids in each class have a peanut allergy!’ 

Other TikTok users shared their own simple rule for remembering which end of the EpiPen contains the needle, stating: ‘White/blue to the sky, orange to the thigh.’ 

Some added that they were given this helpful tip during health classes, with several calling out the girl in the original video for ‘not listening to her teachers’.  

Step by step: EpiPen’s website also features a step-by-step guide, in which it states that the autoinjector should be left in the thigh for three seconds so the medicine can be released

A few pointed out that there are instructions on the side of the EpiPen – although they conceded that it might be hard to read these in times of high stress or panic. 

Several users questioned what happens if a person accidentally injects themselves with an EpiPen, asking whether the girl in the first viral video should have sought medical treatment. 

Although Fahran did not respond immediately to the questions, several people advised that anyone who accidentally injects themselves with epinephrine should seek help from a doctor just in case they have a bad reaction to it. 

‘You need to go to the ER, a dose of epi can increase the [heart] rate [and] dilate the pupils, and [you] might not respond well,’ one person warned. 

There are no up-to-date figures indicating exactly how many people in the US currently have a prescription for an EpiPen, however in 2016, the Wall Street Journal reported that an estimated 3.6 million Americans had been prescribed them in a single year. 

Those figures came amid national outrage after pharmaceutical company Mylan, the which produces the EpiPen, increased the cost of the medical device by more than 500 per cent – raising the price from $100 for a two-pack to $608.  

Source: Read Full Article


Source link

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button